Presented by: Dr Horan
- Early recognition of unstable vital signs and quick actions to attempt to correct them
- Learning the treatment regiment for a-fib with RVR and the risk and benefits of them
- Learning when to consult and push for ICU placement when needed.
HPI: 70 y.o. Male with a history of colon and liver cancer currently being treated, comes in today with SOB and a elevated heart beat. Pt reports that he has had SOB since Monday. Pt states that his last chemo was on Tuesday. Pt has a history of getting SVT after chemo. Pt presents to the ED with a rapid irregular heartbeat. Pt called his cardiologist and was told to come to the ED. Pt denies chest pain, palpitations, nausea, vomiting, diarrhea, abdominal pain. Pt states that the SOB does not change with position. Pt denies history of a-fib in the past. Pt denies fever, chills, recent travel, black or tarry stools.
VS: BP 215/97, HR 140, Temp 99 RR 24, SpO2 95%
PE: Pt had mild SOB with mild tachypnea but otherwise in no acute distress. Pt’s pulse was rapid and irregularly irregular. The rest of the PE was unremarkable
EKG: A-fib with RVR at 143, no STT changes
CXR: No acute findings
CT PE: No PE
ABG: pH 7.435/ pCO2 44.6/ pO2 64.9/ bicarb 30.6
Pt was given two boluses of cardizem and HR dropped to 120-130s, cardizem drip was started without resolution of the a-fib. Wife of the patient called the RN into the room, I followed. Wife stated that the monitor went flat line for roughly 5 secs and the patient was unresponsive. When I entered the room the pt was still in a-fib and responsive. The patient stated the he felt like he was falling asleep. ICU consult was called. ICU attending asked us to try metoprolol, which we did and it did not work. Pt was sent to CT scan for CT chest PE protocol. RN reported that at the CT scan patient continued to have 2 to 5 seconds of asystole. ICU attending re-evaluated and agreed with us to have the patient placed in the ICU. Before the patient was transferred to the ICU, we started an amiodarone drip which did not correct the heart rate.
In the MICU the patient was evaluated by EPS. Pt was continued on amiodarone and anticoagulated and planned to have a TEE. Before the TEE was performed patient went back into sinus and amiodaron and cardizem were discontinued. Pt was started on Coumadin and discharge home.
Tintinalli’s Emergency Medicine: Syncope, Tromboembolism, Cardiac Rhythm Disturbances, Pharmacology of Antiarrhythmics
Morning Report Discussion:
This patient had new onset a-fib with RVR that was symptomatic. Even though the patient was stable we needed to convert or at the very least rate control his rhythm. We tried three different medications, none of which worked. In time the patient converted on his own but the question remains what else could we have done to convert the patient’s rhythm earlier. Recent studies show that direct current cardioversion is a safe and effective therapeutic strategy in converting patients with A-fib in the ED. It is a method that should be discussed in patient’s that might be more symptomatic than the above patient if medications fail to convert the patient’s rhythm.